Texas, 2007

Tornado and Flash Flooding in Texas, July 15, 2007

July 15, 2007 · NWS EWX · 12 events in 9 counties and zones

Thunderstorms continued to develop beneath a persistent upper level low, producing heavy rain and flash flooding, as well as a tornado, on the morning of July 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms continued to develop beneath a persistent upper level low, producing heavy rain and flash flooding, as well as a tornado, on the morning of July 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 14, 10:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 14, 10:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 PM CDT SAT JUL 14 2007

.AVIATION...
5 THSD TO 10 THSD SCT OCNLLY BKN WITH ISOLATED SHRA AND TSRA
ALONG AND EAST OF A KAQO TO NEAR KSAT TO NEAR KPEZ LINE THRU
09Z. CIGS FORMING AROUND 2 THSD TO 3 THSD BKN AFTER 09Z WITH
ISOLATED SHRA BECOMING 3 THSD TO 5 THSD SCT TO BKN AFTER 15Z.
WDLY SCT SHRA AND TSRA WILL FORM AGAIN AROUND AND AFTER 17Z.

&&

.PREV DISCUSSION... /ISSUED 814 PM CDT SAT JUL 14 2007/

DISCUSSION...
CONVECTIVE ACTIVITY HAS BEGUN TO WANE ACROSS THE RIO GRANDE
PLAINS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG THE ESCARPMENT AND EASTERN HALF OF THE
CWA THROUGH THE EVENING HOURS. IN ADDITION, RAPID COOLING BEHIND THE
STORMS HAS ALLOWED TEMPS OUT WEST TO PLUMMET. HAVE TWEAKED MIN
TEMPS DOWN A FEW DEGREES ACROSS THE RIO GRANDE PLAINS TO ACCOUNT
FOR THIS. HAVE ALSO ADJUSTED NEAR-TERM POPS, DEWPOINT TEMPS AND
SKY GRIDS TO REFLECT CURRENT TRENDS. OTHERWISE, PREVIOUS FORECAST
IS ON TRACK AND NO OTHER ADJUSTMENTS ARE NECESSARY.

PREV DISCUSSION... /ISSUED 628 PM CDT SAT JUL 14 2007/

AVIATION...
5 THSD TO 10 THSD SCT WITH SCT TO BKN CLOUDS ABOVE 10 THSD
FT IS FORECAST THRU 06Z WITH WDLY SCT TSRA WEST OF A KJCT
TO KCOT LINE.  CONDITIONS ARE EXPECTED TO BECOME SCATTERED
CLOUDS ABOVE 10 THSD FT AFT 06Z TO 4 THSD TO 6 THSD SCT WITH
SCT TO BKN CLOUDS ABOVE 10 THSD FT AFTER 16Z.  WIDELY SCT
TSRA IS EXPECTED TO DEVELOP AFTER 19Z.

PREV DISCUSSION... /ISSUED 403 PM CDT SAT JUL 14 2007/

DISCUSSION...
THE FOCUS FOR RAINFALL IS SLOWLY SHIFTING SOUTHWARD LATE THIS
AFTERNOON. SOME LIGHT TRAINING IS OCCURRING WHICH HAS PROMPTED A
FEW FLOOD ADVISORIES, AND A FORECAST FOR ENHANCED RAIN CHANCES
ALONG AND SOUTH OF THE BALCONES ESCARPMENT FOR THIS EVENING.
EXPECT MOST OF THE ACTIVITY TO WEAKEN AFTER SUNSET, BUT A FEW
ELEVATED CELLS COULD OCCUR IN THE UNSTABLE AIR ALOFT ACROSS ALL OF
SC TX TONIGHT THROUGH MONDAY. A SLIGHTLY HIGHER CHANCE OF RAIN
WILL EXIST THROUGH THIS PERIOD OVER THE COASTAL PLAINS, RESULTING
FROM THE UPPER TROUGH AXIS STALLING OVER SE TX AND LA. MODEL
CONSENSUS SHOWS THIS TROUGH AXIS SHIFTING BACK TO THE WEST AND
MOVING ACROSS SOUTH TX TUESDAY THROUGH FRIDAY TO ENHANCE RAIN
CHANCES. THE THREAT FOR HEAVY RAINS COULD BE ENHANCED DURING THIS
PERIOD SINCE THE MOIST LAYER SHOULD BECOME DEEPER MODELS KEEP THE
HIGHER RAIN TOTALS OVER OUR SOUTHERN COUNTIES, BUT THE LOOSE
DEFINITION OF THE AXIS COULD MEAN A CHANGE FOR THE WORSE IF TRENDS
CONTINUE TO REDUCE THE SPEED OF THE WESTWARD MOTION OF THE UPPER
TROUGH. FOR NOW, WILL CONTINUE TO FOLLOW THE GFS LOOSELY, WITH
SLIGHT DOWNWARD ADJUSTMENTS OF THE HIGHER POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  93  71  94  72 /  20  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  69  94  67  93  69 /  20  20  20  20  20
DEL RIO INTL AIRPORT           70  98  74  99  75 /  10  -   -   10  -
SAN ANTONIO INTL AIRPORT       74  93  72  93  72 /  30  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/08
Hazardous weather outlook, Jul 14, 3:53 AM CST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 AM CDT SAT JUL 14 2007

TXZ171>173-183>194-202>209-217>225-228-151000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
453 AM CDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE EASTERN PORTIONS OF
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS. A FEW OF THE STORMS
COULD PRODUCE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
MULTIPLE RAIN EVENTS THROUGH FRIDAY WILL RESULT IN LOCALLY HEAVY
RAINS SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 40 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Caldwell

When
July 15, 1:00 AM CST to 3:30 AM CST
Where
Caldwell County, Lockhart to Mc Mahan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.880, -97.670

Between 2 and 4 inches of rain fell on the saturated soils between Lockhart and McMahan early on the morning of July 15, closing FM20 and FM713.

Flash Flood, Comal

When
July 15, 1:00 AM CST to 4:30 AM CST
Where
Comal County, Spring Branch to Bulverde
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.870, -98.400

Thunderstorms produced 2 to 3 inches of rain near midnight over southern Comal County, closing FM311 and FM1863 due to high water.

Flash Flood, Guadalupe

When
July 15, 1:00 AM CST to 3:30 AM CST
Where
Guadalupe County, Mc Queeney to Seguin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.580, -98.050

Thunderstorms produced from 2 to 4 inches of rain over west and central Guadalupe County, closing FM78, FM467, and FM477 due to flash flooding.

Flash Flood, Fayette

When
July 15, 1:00 AM CST to 4:30 AM CST
Where
Fayette County, Fayetteville to Round Top
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.900, -96.670

Scattered thunderstorms produced a general 3 to 4 inch rainfall in eastern Fayette County, which resulted in the closing of SH159, SH237, FM1291, FM955, and FM2714.

Thunderstorm Wind, Bexar

When
July 15, 1:20 AM CST to 1:30 AM CST
Where
Bexar County, 8 mi NE of San Antonio
Measured
80 kt (92 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
29.502, -98.406

A short, curved line of thunderstorms, approaching from the northwest, intersected near 1:25 am CST with a second line of thunderstorms building westward from Seguin and Gonzales. For the next 20 minutes the storms appeared to strengthen near this intersection and spread southwestward. By 1:50 am CST the storms at this intersection began moving toward the southeast and by 1:55 am CST all storms were weakening rapidly. The greatest damage was located along Knollcreek Drive on the north side from Jung Road Classen Road. On the south end the damage was located parallel to and about one quarter mile northwest of Nacogdoches from its intersection with Bell Drive to its intersection with O Connor Road. The most typical kind of damage over the area consisted of broken tree limbs and branches that had been tossed toward the southeast, indicating wind gusts of 45 to 60 mph. However, in a number of locations large trees were snapped off or knocked over. A few trees showed signs of weak root systems, but most of the trees were healthy. This level of damage indicated wind gusts of 80 to 100 mph.

Tornado, Bexar

When
July 15, 1:30 AM CST to 1:35 AM CST
Where
Bexar County, 8 mi NE of San Antonio to 8.5 mi NE of San Antonio
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.502, -98.406

In surveying damage in northeast San Antonio, staff found indications of a tornado at two locations. It is thought that the severe thunderstorm winds struck the area near 1:25 am CST and the tornado struck after the severe thunderstorm winds. The tornado damage was similar to the other damage in the area, consisting of fences blown down and trees snapped off or blown over, except that the debris was tossed in all different directions. It touched down near 1:30 am CST close to the intersection of Knollbluff and Flowing Spring and moved southeast for approximately 1000 feet before lifting and moving over a utility plant. At one point along Flowing Spring it fired pieces from the top of a fence toward the south into the second story of a home, and shortly afterward, it threw other pieces into a roof of a different home back to the northwest. The tornado touched down again near the intersection of Saddle Ridge and Cedar Moss, a little over a half-mile to the southeast of its lift point. Here it knocked over two large trees, tossing one to the east and one to the south. Residents at this location reported high winds, followed by hail, and then a calm period before their ears suddenly popped and they heard a sound like a freight train. The tornado moved toward the southeast for approximately 300 feet then lifted and dissipated. A review of the damage indicated tornado winds of 80 to 100 mph at both locations, making it an EF-1 on the Enhanced Fujita Scale.

Flash Flood, Gonzales

When
July 15, 1:30 AM CST to 5:00 AM CST
Where
Gonzales County, Waelder to 10 mi S of Waelder
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.700, -97.300

Thunderstorms produced from 2 to 4 inches of rain over northeast Gonzales County, closing FM1115 and FM1296 due to flash flooding.

Flash Flood, Bexar

When
July 15, 2:30 AM CST to 9:00 AM CST
Where
Bexar County, San Antonio to Universal City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.420, -98.500

Storms produced a general 2 to 4 inch rainfall between San Antonio and Universal City. At least 15 roads were closed in San Antonio with the northeast portion of Loop 1604 closed east of Lookout Road.

Flash Flood, Lavaca

When
July 15, 3:00 AM CST to 6:00 AM CST
Where
Lavaca County, Shiner to 10 mi NE of Halletsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.430, -97.170

Thunderstorms over southern Gonzales, northern Lavaca and northern DeWitt Counties produced general 2 to 3 inch rain totals with up to 5 inches near Moulton. Flash flooding closed FM532 and SH95.

Flash Flood, De Witt

When
July 15, 4:00 AM CST to 7:30 AM CST
Where
De Witt County, Westhoff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.200, -97.470

Thunderstorms over southern Gonzales, northern Lavaca and northern DeWitt Counties produced general 2 to 3 inch rain totals with up to 4 inches near Westhoff. FM240 and US87 were closed due to flash flooding.

Flash Flood, Medina

When
July 15, 4:30 AM CST to 5:30 AM CST
Where
Medina County, Castroville to Hondo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.350, -98.880

Thunderstorms in eastern Medina County produced rain totals of 3 to 4 inches, causing flash flooding that closed FM1343 and SH173 closed.

Flash Flood, Gonzales

When
July 15, 5:00 AM CST to 7:00 AM CST
Where
Gonzales County, Smiley to Nixon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.270, -97.630

Thunderstorms between over southern Gonzales, northern Lavaca and northern DeWitt Counties produced general 2 to 3 inch rain totals with up to 5 inches near Smiley. US97 and US87 were closed near Nixon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49396, 49397, 49398, 49399, 49400, 49401, 49402, 49403, 49404, 49405, 49406, 49407.